Pennsylvania, 2004

Hail in Pennsylvania, May 5, 2004

May 5, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 5, 2:45 PM EST, 47 minutes earlier.

Area forecast discussion, May 5, 2:45 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT WED MAY 5 2004

.SHORT TERM...

WEAK FRONT MOVING ACROSS THE AREA. QUITE COLD ALOFT...MINUS 20 AT
500 MB...RESULTING IN SOME STORMS. SRH NOT BAD EITHER. ANYWAY...
ESTIMATED VIL 30...VILS OF 25 RESULTING IN PEA SIZE HAIL SO FAR.

JUST GOT A REPORT OF 1/2 INCH OF RAIN (10 MINUTES)...AND WIND GUSTS
TO 47 MPH JUST WEST OF HAR.

CLEARING EXPECTED LATER TONIGHT...WITH SOME FROST N AREAS.

NICE DAY ON THU.

.LONG TERM...

THINKING ON FCST OVERALL...SHORT TERM INTO LONG TERM...IS
THAT FRONT WILL NOT GET MUCH FUTHER SOUTH THAN N PA INTO NEXT WEEK.
PERHAPS A WIND SHIFT LINE WILL GET FURTHER SOUTH. THUS THINK
BULK OF SHOWERS WILL BE ACROSS N PA EARLY ON...LIKE THU NIGHT...
FRIDAY.

WHILE MCS TYPE ACTION COULD BE FUTHER SOUTH...BUT USUALLY THESE
STAY S AND W OF OUR CWA. THUS KEPT FCST CLOSE TO WHAT WE HAD.

DID ADD CHC POPS IN FOR SAT INTO SAT NIGHT...TO FILL IN TIME
GAP WITHOUT MENTION OF RAIN.  MAIN CONCERN WOULD
BE SW SOMERSET CO. FOR BEING CLIP BY A MCS...BUT MREFS AND
MRF BRING RH AND QPF TO ALL.

ADJUSTED TEMPS SOME HERE AND THERE. DID NOT GO REAL COLD...AS
NOT REALLY BUYING INTO ANY STRONG PUSH OF COLD AIR TO THE SOUTH
SOON...EVEN WITH ABNORMALLY COLD AIR TO THE NORTH OVER CANADA.

LEAST CHC OF SHOWERS AND STORMS WOULD BE LATE SUNDAY INTO EARLY
MONDAY IF YOU BUY THE MREFS.

KEPT TUE NIGHT DRY. ALSO WENT DRY ON WED AND THU...LATER
SHIFTS CAN ADJUST NEXT FEW DAYS AS NEEDED.

EVEN LONGER TERM...

AREA FROM LOWER LAKES INTO MID ATLANTIC A LITTLE WETTER THAN
NORMAL. MANY AREAS QUITE DRY. WITH WEST COAST RIDGE IN PLACE...
NW FLOW COULD CONTINUE FOR QUITE A WHILE. WEATHER WORLD FORECASTERS
THINK LATE MAY INTO JUNE WILL BE ACTIVE FOR STORMS. THIS MAKES
SENSE WITH CURRENT PATTERN...AND DRY CONDITIONS TO THE WEST.
AS PBZ SAID...HOPE IT NOT AS ACTIVE AS 1980 WAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     46  76  55  76 /  10   0  20  10
WILLIAMSPORT   40  73  54  72 /  10   0  50  10
BRADFORD       35  73  54  63 /  10  10  60  20
JOHNSTOWN      43  73  55  69 /  10   0  30  10
ALTOONA        42  74  55  73 /  10   0  30  10
STATE COLLEGE  42  73  55  71 /  10   0  40  10
SELINSGROVE    42  74  54  73 /  10   0  30  10
LANCASTER      44  76  55  76 /  10   0  20  10
YORK           43  76  55  78 /  10   0  20  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

MARTIN
Hazardous weather outlook, May 5, 4:58 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
558 AM EDT WED MAY 5 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051157-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
558 AM EDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, May 5, 3:26 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 PM EDT WED MAY 5 2004

PAZ058-052100-
SCHUYLKILL-
426 PM EDT WED MAY 5 2004

...A STRONG THUNDERSTORM AFFECTING EASTERN SCHUYLKILL COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MAHANOY CITY...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SNYDERS AROUND 445 PM.

EXPECT SMALL HAIL UP TO ONE HALF INCH DIAMETER...AND WIND GUSTS OVER
30 MPH FROM THIS STORM.

The radar

The Binghamton radar (KBGM), 154 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schuylkill

When
May 5, 3:32 PM EST
Where
Schuylkill County, Hometown
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.817, -75.967

Nickel size hail /0.88 inch/ fell in Hometown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399546.